UMEM Educational Pearls

Category: Toxicology

Title: Cyanide

Keywords: cyanide, poisoning, hydroxycobalamin (PubMed Search)

Posted: 7/14/2007 by Fermin Barrueto, MD (Emailed: 7/8/2007) (Updated: 8/25/2019)
Click here to contact Fermin Barrueto, MD

Cyanide Presents with arterialization of venous blood (venous blood draw looks like ABG) Reason: o Hemoglobin is not able to offload oxygen o CN poisons cytochrome c oxidase preventing conversion of oxygen to water and thus production of ATP Old antidote: sodium thiosulfate New antidote: hydroxycobalamin binds CN producing cyanocobalamin (Vit B12) When you give it expects a dip in pulse because of its blue color. Remember CN will give you a beautiful 100% pulse all the way to death. Lee J, et al. Potential interference by hydroxocobalamin on cooximetry hemoglobin measurements during cyanide and smoke inhalation treatments. Ann Emerg Med. 2007 Jun;49(6):802-5. Epub 2007 Jan 8.